Alabama, 2023

Tornadoes and Damaging Winds in Alabama, December 9 to 10, 2023

December 9 to 10, 2023 · NWS BMX · 7 events in 4 counties and zones

A pre-frontal line of thunderstorms tracked eastward across Alabama around and just after midnight on December 10th. A segment of the line intensified over Jefferson County, producing two tornadoes and a large swath of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A pre-frontal line of thunderstorms tracked eastward across Alabama around and just after midnight on December 10th. A segment of the line intensified over Jefferson County, producing two tornadoes and a large swath of wind damage. Elsewhere, two weak tornadoes were spawned over parts of southeast Central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 9, 11:05 PM CST, 35 minutes earlier.

Area forecast discussion, Dec 9, 11:05 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1105 PM CST Sat Dec 9 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE WEATHER THREAT OVERNIGHT...
Issued at 858 PM CST SAT DEC 9 2023

The threat for severe storms and tornadoes continues overnight for
all of Central Alabama. Currently, a line of strong to severe
storms stretches from Chattanooga to Cullman to Columbus MS. Ahead
of the line, a couple clusters of storms have developed, including one
near Demopolis. Counties across the west and far northeast remain
in tornado watches.

Currently, dewpoints are in the 60s areawide, with temperatures in
the mid 60s to lower 70s for much of the area. Looking at the 00Z
ROAB from BMX, surface based CAPE was around 1100J/kg with 45kts
of 0-6km shear. Little to no cap was noted on the sounding.
Current meso analysis shows surface CAPES from 500 to 1000 J/kg
with bulk shear values of 45-55kts ahead of the line. Do not see
much change in airmass over the next few hours, and expect the
Tornado watch to be expanded eastward.

Looking closer to sunrise,the latest CAM guidances shows a surge
of moisture into the southeast after 3AM with a restrengthening
low level jet. This would maintain the severe threat through the
early morning hours across the southeastern counties.

14

&&

.SHORT TERM...
(This afternoon through Sunday)
Issued at 1254 PM CST SAT DEC 9 2023

All eyes are on convection developing off to our north and west as
a dynamic system dives toward the Southeast states. Looking at
mesoscale conditions, it appears the break in the activity
advertised yesterday is in fact materializing. We're certainly
realizing more surface-based instability than was being
advertised at this point yesterday. Breaks in the clouds are being
observed across much of western and southwestern Alabama as of
midday, with cloud streets visible across southern Mississippi and
southwestern Alabama. Current SBCAPE values based on RAP analysis
are being analyzed at 1500 J/kg within these locations.
Temperatures have already risen into the 70s at Tuscaloosa and
Demopolis, with the record high of 76 at Tuscaloosa at risk of
being broken. As 0-6km bulk shear values increase close to 50
knots late this afternoon and into this evening, we'll have to
closely watch for convective development in central and southern
Mississippi that will move into western Alabama between 4pm and
6pm. Due to higher instability values, cores will likely form
within any discrete cell that is able to develop, with 500mb
temperatures between -14C and -16C. Therefore, we've added large
hail as a potential threat, especially for locations within the
Slight Risk area. Locations included are roughly along and
northwest of the I-59 corridor especially between 6pm and 10pm
tonight. Although mostly unidirectional deep-layer flow is still
expected as the cold front moves across Central Alabama overnight
tonight, SRH values will remain high enough to favor rotating
updrafts.

We'll continue to watch for discrete cell formation out ahead of
what will become the main convective line/QLCS that forms across
central and northern Mississippi later this afternoon. All types
of severe weather will be possible across the far western and
northwestern counties through this evening, while a damaging wind
and tornado threat will continue as the QLCS moves southeastward
through Central Alabama overnight. Severe storm chances should end
between 8 and 10am in the far southeastern counties Sunday morning
with much colder and drier air advecting into the state. Most
locations will see temperatures actually fall through the day with
very cold northwesterly winds between 15 and 20mph. Temperatures
shouldn't make it out of the 40s for many locations across the
north and northwest counties Sunday afternoon.

56/GDG

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 207 PM CST SAT DEC 9 2023

No significant changes to the extended forecast.

58/rose

Previous long-term discussion:
(Sunday night through next Friday)
Issued at 253 AM CST SAT DEC 9 2023

Quieter weather expected next week as high pressure builds in across
the Southeastern CONUS under generally zonal flow aloft. Morning
lows Monday and Tuesday mornings will be in the upper 20s to near 30
for much of the area. We'll then see a gradual warm-up Wednesday
through Friday. There could be increasing rain chances on Friday,
but model guidance is highly variable on the evolution of the next
system. Therefore, we'll keep low-end rain chances in the forecast
for now.

25/Owen

&&

.AVIATION...
(06Z TAFS)
Issued at 1105 PM CST SAT DEC 9 2023

Line of showers and storms are now push through the north and
west. As of 5z the line was at TCL and BHM and will impact the
rest of the north through 9 to 10z. Left over periods of rain
will then impact the area through 18 to 20z along with MVFR
conditions. MGM and TOI see the line of showers and storms begin
between 10 and 11z with the left over periods of rain through 23
to 00z. Winds will be switching from the SW to NW as the line goes
through the area. Winds later this morning and through the
afternoon will be 10 to 15 kts with higher gusts.

16

&&

.FIRE WEATHER...

Showers and thunderstorms will overspread all of Central Alabama
tonight. 20-foot winds will be from the south-southwest at 8-12
mph through the evening hours. A strong cold front will track
southeast across the area after midnight, producing gusty
northwest winds. Min RHs on Sunday will be 55-65% west of I-65 and
65-75% east of I-65. The rain will end across west Alabama by the
early afternoon hours on Sunday and across east Alabama by sunset
Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     49  50  25  51 / 100  70   0   0
Anniston    52  54  27  51 / 100  80   0   0
Birmingham  49  51  29  51 /  90  70   0   0
Tuscaloosa  49  50  29  54 / 100  60   0   0
Calera      51  52  28  52 / 100  70   0   0
Auburn      58  60  30  51 /  90  90  10   0
Montgomery  57  60  31  53 / 100  80   0   0
Troy        60  62  31  54 /  90  90  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...14
LONG TERM....58
AVIATION...16
Hazardous weather outlook, Dec 9, 11:03 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1103 AM CST Sat Dec 9 2023

ALZ011>015-017>050-102015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1103 AM CST Sat Dec 9 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible late this afternoon through the overnight
hours. The storms could produce damaging winds, isolated tornadoes,
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few strong to severe thunderstorms are possible Sunday morning.
These storms could pose a threat of damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and into Sunday morning.

In the hours before

Local storm report, Dec 9, 8:37 PM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
837 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     Hail             1 SSW Haleyville        34.23N 87.62W
12/09/2023  E0.50 inch       Winston            AL   Emergency Mngr

&&

GMS
Special weather statement, Dec 9, 10:34 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1034 PM CST Sat Dec 9 2023

ALZ022-023-031-032-100515-
Greene AL-Hale AL-Pickens AL-Tuscaloosa AL-
1034 PM CST Sat Dec 9 2023

...STRONG THUNDERSTORMS WILL IMPACT TUSCALOOSA...EASTERN PICKENS...
NORTHERN GREENE AND NORTHEASTERN HALE COUNTIES THROUGH 1115 PM CST...

At 1034 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Reform to near Mantua. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tuscaloosa, Northport, Gordo, Reform, Carrollton, Holt, Moundville,
Brookwood, Coaling, Coker, Union, Samantha, McFarland Mall, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Lake Wildwood, and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central and
west central Alabama. A Tornado Watch also remains in effect until
200 AM CST for central and west central Alabama.

&&

LAT...LON 3345 8810 3352 8779 3352 8767 3355 8766
      3360 8744 3360 8737 3301 8733 3300 8742
      3297 8742 3299 8815
TIME...MOT...LOC 0434Z 240DEG 49KT 3342 8795 3305 8800

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 9, 10:40 PM CST, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
1040 PM CST Sat Dec 9 2023

ALZ018-026-100515-
Etowah AL-St. Clair AL-
1040 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ETOWAH AND ST.
CLAIR COUNTIES THROUGH 1115 PM CST...

At 1040 PM CST, Doppler radar was tracking a strong thunderstorm over
Odenville, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pell City, Leeds, Moody, Rainbow City, Springville, Odenville,
Margaret, Argo, Ashville, Riverside, Ragland, Steele, Bald Rock,
Harrisburg, Branchville, Neely Henry Lake, Logan Martin Lake, Whitney
Junction, Alabama International Dragway, and Wattsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for central and
northeastern Alabama. A Tornado Watch also remains in effect until
200 AM CST for central and east central Alabama.

&&

LAT...LON 3406 8621 3384 8605 3384 8606 3382 8605
      3381 8607 3377 8605 3371 8614 3367 8615
      3370 8618 3369 8620 3366 8617 3365 8618
      3350 8648 3355 8648 3356 8652 3375 8654
      3382 8646 3382 8643 3389 8634 3391 8635
TIME...MOT...LOC 0440Z 228DEG 42KT 3370 8640

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 9, 11:05 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1105 PM CST Sat Dec 9 2023

ALZ030>032-039-100600-
Greene AL-Hale AL-Sumter AL-Marengo AL-
1105 PM CST Sat Dec 9 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARENGO...GREENE...
WESTERN HALE AND SUMTER COUNTIES THROUGH MIDNIGHT CST...

At 1104 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Gainesville to Boyd to near
Alamucha. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Demopolis, Livingston, Eutaw, York, Linden, Cuba, Jefferson,
Moundville, Forkland, Akron, Boligee, Gainesville, Epes, Emelle,
Dayton, Thornhill, Boyd, Sawyerville, Coatopa, and Kinterbish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for west central
Alabama. A Tornado Watch also remains in effect until 200 AM CST for
southwestern and west central Alabama.

&&

LAT...LON 3246 8840 3258 8835 3288 8831 3299 8760
      3232 8764 3230 8793 3231 8793 3231 8842
TIME...MOT...LOC 0504Z 241DEG 45KT 3284 8826 3262 8830 3236 8842

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

12/Robinson
Special weather statement, Dec 9, 11:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1115 PM CST Sat Dec 9 2023

ALZ018>020-026-100600-
Calhoun AL-Etowah AL-St. Clair AL-Cherokee AL-
1115 PM CST Sat Dec 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CALHOUN...ETOWAH...
NORTHEASTERN ST. CLAIR AND CHEROKEE COUNTIES THROUGH MIDNIGHT CST...

At 1114 PM CST, Doppler radar was tracking a strong thunderstorm near
Neely Henry Lake, or 7 miles southeast of Rainbow City, moving
northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Attalla, Piedmont, Hokes Bluff,
Centre, Cedar Bluff, Forney, Centre Municipal Airport, Glencoe,
Ragland, Ohatchee, Steele, Leesburg, Reece City, Sand Rock,
Gaylesville, Cherokee Rock Village, and Pleasant Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CST for northeastern
Alabama. A Tornado Watch also remains in effect until 200 AM CST for
central and east central Alabama.

&&

LAT...LON 3417 8544 3398 8540 3397 8540 3396 8544
      3396 8549 3394 8550 3394 8553 3392 8553
      3368 8612 3397 8630 3420 8586 3420 8584
      3421 8584 3432 8563
TIME...MOT...LOC 0514Z 237DEG 47KT 3388 8599

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12/Robinson
Local storm report, Dec 9, 11:16 PM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1116 PM CST Sat Dec 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     Tstm Wnd Gst     Tuscaloosa Regional Air 33.22N 87.61W
12/09/2023  M48 MPH          Tuscaloosa         AL   Public

&&

GMS

The radar

The Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 05:39 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
December 9, 11:40 PM CST to 11:44 PM CST
Where
Cherokee County, 0.87 mi WNW of Centre
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.156, -85.693

Metal roofing was peeled off the front of a Cherokee Farmers' CO-OP building in Centre, and a small tree fell on a house on Hardwood Hills Drive, causing minor roof and gutter damage. A few small trees were uprooted and tree limbs were snapped around town, blocking roadways.

Thunderstorm Wind, Jefferson

When
December 10, 12:04 AM CST to 12:22 AM CST
Where
Jefferson County, 1.18 mi N of Cahaba Hgts
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.467, -86.731

A large area of straight-line wind damage impacted the southern Birmingham suburbs just after midnight on December 10. Damage was first noted in the Oxmoor Valley and Bluff Park areas, with a concentrated area of heavier softwood tree damage along Shades Creek from Cammack Road to the Huntington Parc neighborhood. Widespread wind damage was observed through parts of northern Hoover, Vestavia Hills, Homewood, and Cahaba Heights. More damage was observed in much of Mountain Brook, including in Cherokee Village near Brookwood Mall and areas northwest of Mountain Brook High School along Spring Valley Road and Old Leeds Road. Many streets in these areas had hundreds of trees down, many of which were on homes. Further northeast, more tree and home damage was observed in the neighborhood along Nottingham Lane and along Overton Road east of Interstate 459 up to Grants Mill Road. The observed swath of wind damage was roughly 13.5 miles long and 3.6 miles wide at the widest point, lasting roughly 18 minutes from Oxmoor Valley to near Grants Mill Road. Wind speeds were estimated at 60 to 70 mph.

Tornado, Jefferson

When
December 10, 12:09 AM CST to 12:12 AM CST
Where
Jefferson County, 1.88 mi SSW of Magella to 1.66 mi WSW of Homewood
Rating
EF1
Path length
3.02 mi
Path width
600 yd
Property damage
$5.0 million
Reported by
NWS Storm Survey
Coordinates
33.443, -86.837

A tornado first touched down just north of Lakeshore Parkway along Snow Drive. Here the damage was very light with large tree branches broken. The tornado tracked northeast, skirting John Carroll High School before producing significant tree damage along Oak Grove Road. One home was heavily damaged by falling trees, with lesser damage to others, and a large stand of mostly pine trees were snapped or uprooted east of Oak Grove Road. The tornado widened and intensified as it approached Wildwood Parkway. A strip mall there sustained very minor damage. However, a large office complex on the north end of Wildwood Parkway sustained substantial damage. A large number of windows were blown out of a 5-story professional building with many windows and debris blown back westward. A large load bearing beam was also pulled from the roof structure. The tornado is estimated to have reached its maximum intensity here at EF-1 / 100 mph. The tornado continued to move northeast, felling numerous trees south of Kent Drive. Along State Farm Parkway, a couple hotels sustained roof damage, a large hotel sign was blown out, and a vehicle was flipped before it crossed Interstate 65. The tornado reached its maximum width of approximately 600 yards as it crossed Green Spring Avenue. Significant structural damage was noted to an auto repair shop with the roof blown off. Several additional businesses and an apartment complex in this area also sustained minor roof damage. Power poles were snapped in this area as well. Further northeast, the tornado tracked through a densely populated residential area. Here the primary damage was caused by snapping and felling of trees. Many large and mature trees fell through homes in this area, causing moderate to severe damage. The most concentrated area of damage was along and north of Saulter Road and surrounding streets. It is estimated that over three dozen homes in this area sustained at least moderate damage from falling trees. The tornado began to weaken as it tracked on the north side of the Samford University campus with a few trees down in this area. The tornado dissipated near the Windsor Highlands Community along the north edge of the Samford Campus.

Tornado, Jefferson

When
December 10, 12:13 AM CST to 12:15 AM CST
Where
Jefferson County, 1.17 mi SW of Homewood to 0.84 mi ESE of Homewood
Rating
EF1
Path length
1.78 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
33.468, -86.785

An EF-1 tornado touched down just west of US Highway 31 in the Southwood community, just east of Lakeshore Foundation. Numerous softwood trees were knocked down across Old Montgomery Highway and Ashley Road, with some on homes. The tornado tracked east, nearly paralleling Lakeshore Drive/Shades Creek Parkway. At this point the tornado was near its maximum EF-1 intensity and also its widest point of 200 yards. Several houses on the north side of Shades Creek Parkway along Yorkshire Drive, Devon Drive, and Windsor Drive were damaged by falling trees. Power poles were snapped as well. The north facing side of Brookwood Mall also sustained minor structural damage. The very narrow tornado passed through the interchange of US Highway 280 and Shades Creek Parkway, with tree and power line damage noted around the interchange. The tornado moved northeastward across Cahaba Road and up a ridge, with a defined area of tree damage consisting of uproots and snapped limbs and tree tops. The last observable damage occurred at the top of the ridge along Cherokee Road.

Thunderstorm Wind, Jefferson

When
December 10, 12:27 AM CST to 12:28 AM CST
Where
Jefferson County, (Bhm)birmingham Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.570, -86.750

A 58 mph gust was measured at the Birmingham-Shuttlesworth International Airport ASOS station (KBHM) at 12:28 AM CST.

Tornado, Barbour

When
December 10, 1:19 AM CST to 1:22 AM CST
Where
Barbour County, 5.6 mi SE of Blue Spgs to 6.11 mi S of Texasville
Rating
EF0
Path length
1.65 mi
Path width
100 yd
Continued into
Henry, Al (TAE)
Reported by
NWS Storm Survey
Coordinates
31.623, -85.442

The tornado began in rural southwestern Barbour County just west of Lury Walker Road with a single tree uprooted along the road bank and a few branches off of trees. The tornado track mainly consisted of sporadic very minor tree damage, yet the path remained discernible and consistent with the associated tornado debris signature (TDS). The tornado crossed Alabama Highway 10 and entered Henry County just north of and parallel to County Rd (CR) 54. The total path length was 8.01 miles across Barbour and Henry counties.

Tornado, Lee

When
December 10, 4:36 AM CST to 4:39 AM CST
Where
Lee County, 4.43 mi W of Bupree to 2.1 mi W of Bupree
Rating
EF0
Path length
2.43 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
32.465, -85.426

The National Weather Service surveyed in southwestern Lee County and found the damage was consistent with an EF0 tornado. The tornado initially touched down along County Road 30 where several trees were uprooted and a single family residence sustained minor damage. The tornado continued east-northeast crossing County Road 29 where additional trees were uprooted and a home had roof damage. It was also noted that a car window was blown out. The tornado then crossed County Road 11 just before lifting north of County Road 39. Additional soft and hard wood trees were damaged and uprooted along these two roads. It should be noted that this damage was adjacent to the EF4 tornado that impacted Lee County in 2019.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyThe tornado archive for Alabama, 2023Warnings in Alabama, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145376, 1145381, 1145378, 1145380, 1145377, 1145363, 1145371.